Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Plurisubharmonic functions and convexity properties for general function algebras

Author: C. E. Rickart
Journal: Trans. Amer. Math. Soc. 169 (1972), 1-24
MSC: Primary 46J10; Secondary 32F05, 46G20
MathSciNet review: 0317055
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A ``natural system'' consists of a Hausdorff space $ \Sigma $ plus an algebra $ \mathfrak{A}$ of complex-valued continuous functions on $ \Sigma $ (which contains the constants and determines the topology in $ \Sigma $) such that every continuous homomorphism of $ \mathfrak{A}$ onto $ {\mathbf{C}}$ is given by an evaluation at a point of $ \Sigma $ (compact-open topology in $ \mathfrak{A}$). The prototype of a natural system is $ [{{\mathbf{C}}^n},\mathfrak{P}]$, where $ \mathfrak{P}$ is the algebra of polynomials on $ {{\mathbf{C}}^n}$. In earlier papers (Pacific J. Math. 18 and Canad. J. Math. 20), the author studied $ \mathfrak{A}$-holomorphic functions, which are generalizations of ordinary holomorphic functions in $ {{\mathbf{C}}^n}$, and associated concepts of $ \mathfrak{A}$-analytic variety and $ \mathfrak{A}$-holomorphic convexity in $ \Sigma $. In the present paper, a class of extended real-valued functions, called $ \mathfrak{A}$-subharmonic functions, is introduced which generalizes the ordinary plurisubharmonic functions in $ {{\mathbf{C}}^n}$. These functions enjoy many of the properties associated with plurisubharmonic functions. Furthermore, in terms of the $ \mathfrak{A}$-subharmonic functions, a number of convexity properties of $ {{\mathbf{C}}^n}$ associated with plurisubharmonic functions can be generalized. For example, if $ G$ is an open $ \mathfrak{A}$-holomorphically convex subset of $ \Sigma $ and $ K$ is a compact subset of $ G$, then the convex hull of $ K$ with respect to the continuous $ \mathfrak{A}$-subharmonic functions on $ G$ is equal to its hull with respect to the $ \mathfrak{A}$-holomorphic functions on $ G$.

References [Enhancements On Off] (What's this?)

  • [1] Salomon Bochner and William Ted Martin, Several Complex Variables, Princeton Mathematical Series, vol. 10, Princeton University Press, Princeton, N. J., 1948. MR 0027863
  • [2] H. J. Bremermann, On the conjecture of the equivalence of the plurisubharmonic functions and the Hartogs functions, Math. Ann. 131 (1956), 76–86. MR 0077644
  • [3] B. A. Fuks, Spetsialnye glavy teorii analiticheskikh funktsiimnogikh kompleksnykh peremennykh, Gosudarstv. Izdat. Fiz.-Mat. Lit., Moscow, 1963 (Russian). MR 0174786
  • [4] Robert C. Gunning and Hugo Rossi, Analytic functions of several complex variables, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1965. MR 0180696
  • [5] F. Hausdorff, Mengenlehre, de Gruyter, Berlin, 1937; English transl., Set theory, Chelsea, New York, 1957. MR 19, 111.
  • [6] Lars Hörmander, An introduction to complex analysis in several variables, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto, Ont.-London, 1966. MR 0203075
  • [7] P. Lelong, Les fonctions plurisousharmoniques, Ann. Sci. École Norm. Sup. (3) 62 (1945), 301–338 (French). MR 0018304
  • [8] P. Lelong, Fonctions plurisousharmoniques et formes différentielles positives, Gordon & Breach, Paris-London-New York (Distributed by Dunod éditeur, Paris), 1968 (French). MR 0243112
  • [9] Charles E. Rickart, General theory of Banach algebras, The University Series in Higher Mathematics, D. van Nostrand Co., Inc., Princeton, N.J.-Toronto-London-New York, 1960. MR 0115101
  • [10] C. E. Rickart, Analytic phenomena in general function algebras, Pacific J. Math. 18 (1966), 361–377. MR 0198279
  • [11] C. E. Rickart, Holomorphic convexity for general function algebras, Canad. J. Math. 20 (1968), 272–290. MR 0227778
  • [12] C. E. Rickart, Analytic functions of an infinite number of complex variables, Duke Math. J. 36 (1969), 581–597. MR 0254611
  • [13] Hugo Rossi, The local maximum modulus principle, Ann. of Math. (2) 72 (1960), 1–11. MR 0117539
  • [14] Gabriel Stolzenberg, A hull with no analytic structure, J. Math. Mech. 12 (1963), 103–111. MR 0143061

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46J10, 32F05, 46G20

Retrieve articles in all journals with MSC: 46J10, 32F05, 46G20

Additional Information

Keywords: Plurisubharmonic functions, $ p$-convexity, several complex variables, function algebras, natural systems
Article copyright: © Copyright 1972 American Mathematical Society